aetiology and risk factors

FREE subscriptions for doctors and students... click here
You have 3 more open access pages.

In individual cases of torsades de pointes there are often multiple risk factors present (1,2):

  • electrolyte disturbances (in particular, hypokalaemia, hypomagnesaemia and more rarely hypocalcaemia). Consider the risk of electrolyte disturbance if the patient has gastrointestinal upset
  • bradycardia
  • concomitant use of more than one drug that may prolong the QT interval for example (and not an exhaustive list) (1,2):
    • procainamide
    • quinidine
    • citalopram
    • ondansetron
    • quinine  
    • amiodarone
    • methadone
  • Congenital long QT syndrome.
  • cardiac disease (of multiple origins, including congestive heart failure, ventricular hypertrophy, myocardial infarction, recent conversion from atrial fibrillation).
  • impaired hepatic/renal function (due to effects on drug metabolism/excretion).
  • thyroid disease (more common with hypothyroidism and usually normalises with treatment)
  • female sex.
  • age over 65 years
  • hypothermia

Reference:

  1. Current Problems in Pharmacovigilance (2006);31:1-12.
  2. NHS Specialist Pharmacy Service (January 2020). What issues should be considered regarding drug-induced QT prolongation?

Last edited 10/2020 and last reviewed 10/2020

Links: